Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 185, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2017, 4:58 PM CDT for 5 counties in South Dakota. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2017, 4:58 PM CDT (21:58 UTC)
- Expired
- Jul 25, 2017, 5:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Davison County, SD, Hanson County, SD, Lake County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 80 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 5:00 PM CDT | TSTM WND GST 60 | 3 W Fedora, SD | |
| Jul 25, 5:00 PM CDT | HAIL 1 | 3 W Fedora, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 3:22 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 853 J/kg
- Mixed-layer CIN
- -568 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
915
WUUS53 KFSD 252158
SVRFSD
SDC035-061-079-097-111-252245-
/O.NEW.KFSD.SV.W.0185.170725T2158Z-170725T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
458 PM CDT TUE JUL 25 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Davison County in southeastern South Dakota...
Western Lake County in east central South Dakota...
Southern Sanborn County in east central South Dakota...
Miner County in east central South Dakota...
Northern Hanson County in southeastern South Dakota...
* Until 545 PM CDT
* At 458 PM CDT, a severe thunderstorm was located near Artesian, or
14 miles north of Mitchell, moving east at 35 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near,
Artesian around 505 PM CDT.
Fedora around 520 PM CDT.
Roswell around 525 PM CDT.
Vilas around 535 PM CDT.
Howard around 540 PM CDT.
Winfred around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4390 9720 4385 9757 4385 9761 4384 9761
4376 9813 4400 9829 4420 9734
TIME...MOT...LOC 2158Z 257DEG 30KT 4394 9802
HAIL...2.00IN
WIND...70MPH
$$
Hanko1 follow-up statement
209
WWUS53 KFSD 252206
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
506 PM CDT TUE JUL 25 2017
SDC035-061-079-097-111-252245-
/O.CON.KFSD.SV.W.0185.000000T0000Z-170725T2245Z/
Davison SD-Lake SD-Sanborn SD-Miner SD-Hanson SD-
506 PM CDT TUE JUL 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN DAVISON...WESTERN LAKE...SOUTHERN SANBORN...MINER
AND NORTHERN HANSON COUNTIES...
At 504 PM CDT, a severe thunderstorm was located over Artesian, or 17
miles north of Mitchell, moving east at 40 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Trained weather spotters. At 5 pm quarter size hail and
60 mph winds was reported 3 miles west of Fedora.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe storm will be near...
Fedora around 510 PM CDT.
Roswell around 520 PM CDT.
Vilas around 530 PM CDT.
Howard around 535 PM CDT.
Winfred around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4390 9720 4385 9757 4385 9761 4384 9761
4376 9813 4400 9829 4420 9734
TIME...MOT...LOC 2204Z 254DEG 35KT 4397 9790
HAIL...2.00IN
WIND...70MPH
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:23 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 25, 3:23 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 323 PM CDT Tue Jul 25 2017 .SHORT TERM...(This evening through Wednesday) Issued at 323 PM CDT Tue Jul 25 2017 Convection remains the primary focus in the short term portions of the forecast. Warm and very humid air has lifted northward into the CWA south of a frontal boundary situated west of Chamberlain through Huron and north of Marshall. This boundary will be the focal point for convection later this afternoon and into the evening hours. MLCAPE values continue to surge along and south of the aforementioned boundary, approaching 3000+ J/KG at mid-afternoon, however 700 mb temperatures this afternoon continue to show issues with temperatures aloft. Fairly intense convergence along portions of the boundary, combined with the likelihood of attaining convective temperatures, should promote scattered storm growth in south central SD and adjacent areas of NE between 3 and 5pm. Scattered convection will then quickly build northeast along the boundary through 00z. Storm organization this afternoon will be limited, with an increased trend towards multi-cellular clusters given low effective shear values. Prevailing flow will likely push storms slightly to the east and north with time, but most of the activity may be cold pool driven this evening. Anticipating several clusters of storms, with the greatest severe weather threat in an area from Gregory north and northeast through Huron, Mitchell, Brookings and Marshall. Storms will likely find it difficult to turn southeast into a narrow +14C 700 mb thermal axis that will be situated across the eastern 2/3rds of the CWA. It's possible that storms that form in the northern portions of the CWA could cross out of the CWA quickly this evening. Hazards: Large CAPE with most of the shear in the favorable hail growth region could support golf ball or larger hail in the initial storm development. However, steep 0-3km lapse rates, DCAPE pushing 1800 J/KG, and generally weak low level flow should promote downburst winds with localized 70 mph wind gusts. There is a very brief and limited risk for tornadoes along the Hwy 14 corridor, mainly from Brookings to Marshall from 6 to 8pm, as LCLs are much lower and 0-1 km shear does increase upwards of 15 knots along the surface boundary. The slow cell trajectory and pooling moisture will lead to a localized heavy rainfall potential. Feel that WPC has outlined the area well, with a slight risk for excessive rainfall into the overnight hours. Overnight and into Wednesday: WV imagery this afternoon showing stronger shortwave beginning to pivot northeast out of the Central Rockies. This wave will begin to move into the Plains later tonight, and will begin to drive or enhance an area of precipitation across Nebraska as it moves eastward. Likely reaching the CWA by 09Z-12Z, we should start to see an uptick in new convection moving across the area mid-morning, rooted in or around the 700 mb layer, forced . by increasing LLJ ahead of the aforementioned wave. Not anticipating widespread severe storms with this activity given very poor shear, but initial development could lean on the strong side. Leaning towards cooler temperatures and rain chances shifting southeast through the day on Wednesday. 850MB isentropic downglide commences quickly by mid-morning, and should shift rain chances away as it does so. .LONG TERM...(Wednesday night through Tuesday) Issued at 323 PM CDT Tue Jul 25 2017 Precipitation should shut down fairly quickly Thursday evening as shortwave energy migrates to the south and east and surface high pressure noses into the region. This should keep conditions cool and mainly dry into the weekend. Could be some isolated shower/thunderstorms activity that migrates in from the west Friday night but expect activity to remain isolated concentrated fairly close to the mid-level shortwave energy. Similarly, on Saturday night into Sunday morning, may have a few storms form on the nose of weak low level jet across eastern South Dakota into southwest Minnesota. Again, expect this activity to remain fairly isolated. Monday appears to be fairly dry and seasonal as upper level ridge builds across the western half of the US; however, Tuesday into Wednesday appears to be more unsettled as low pressure system moves from the inter-mountain west into the Northern Plains. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1210 PM CDT Tue Jul 25 2017 The risk for convection this evening is the primary aviation concern, but still remains focused near KHON for much of the upcoming 12 hours. With this activity, brief reductions in visibility as well as strong wind gusts may be possible. Storms may begin to form or move into areas from FSD to SUX after midnight and into day break Wednesday as an upper wave moves through. Additionally, models continue to hint at increasing stratus pouring in from the north after midnight with MVFR ceilings possible through Wednesday morning. Feel that any activity in the morning should be scattered in nature. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...BT AVIATION...Dux
Hazardous weather outlook, Jul 25, 5:27 AM CDT, 11 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 527 AM CDT Tue Jul 25 2017 MNZ071-072-080-081-097-098-SDZ038>040-050-052>066-068-261030- Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Rock-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme- 527 AM CDT Tue Jul 25 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Warm and humid conditions will set the stage for thunderstorms to erupt late this afternoon into early evening along a line from Chamberlain to Huron to Marshall. Initial more isolated storms will be capable of hail up to 2 inches in diameter and wind gusts to 75 mph. An isolated tornado will be possible, mainly along the highway 14 corridor from Huron to Marshall between 6 pm and 10 pm. Storms will become more widespread through the evening, with the threat evolving toward damaging wind gusts, with the storm threat area gradually shifting southeast toward Interstate 90 toward and after midnight. Storms will also bring a threat of locally heavy rainfall, with potential for up to 2 to 4 inches of rain and flash flooding in some locations. Heat index values from the James River valley westward will reach a very uncomfortable and dangerous 100 to 105 degrees for a few hours this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 5 pm, but closer to 10 pm in the tri-state area. IAZ001>003-012-013-020-031-MNZ089-090-NEZ013-014-SDZ067-069>071- 261030- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Woodbury-Nobles- Jackson-Dixon-Dakota-Lincoln SD-Yankton-Clay SD-Union- 527 AM CDT Tue Jul 25 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight While there is a small chance of thunderstorms by late evening, the better chance for thunderstorms is expected after midnight. The main threat with storms will be damaging wind gusts to 70 mph, but a few storms will be capable of producing quarter size hail and periods of heavy rainfall. Heat index values through the Missouri River valley will reach a very uncomfortable and dangerous near 100 degrees for a few hours this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible after 10 pm. IAZ014-021-022-032-261030- Clay IA-Cherokee-Buena Vista-Ida- 527 AM CDT Tue Jul 25 2017 This Hazardous Weather Outlook is for portions of northwest Iowa and west central Iowa. .DAY ONE...Today and Tonight Thunderstorms will be possible by late night. While severe weather is unlikely, a few storms could produce hail up to quarter size and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will be likely on Wednesday. An isolated severe storm is possible, with the main threats quarter sized hail and 60 mph wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
In the hours before
Local storm report, Jul 25, 4:31 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
431 PM CDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 5 NNW WHITE 44.51N 96.69W
07/25/2017 E1.50 INCH BROOKINGS SD TRAINED SPOTTER
WELCOMED HEAVY RAIN, BUT NOT LIKING THE
HAIL. WINDS FAIRLY CALM.
&&
TRMLocal storm report, Jul 25, 4:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 PM CDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 5 W LETCHER 43.89N 98.23W
07/25/2017 E1.00 INCH SANBORN SD TRAINED SPOTTER
HEAVY RAIN AND LOTS OF LIGHTNING TOO.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 4:09 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 51 min |
| Jul 25, 4:12 PM CDT | Tornado Warning | FSD | Brookings | 33 min |
| Jul 25, 4:34 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Jerauld, Miner, Sanborn | 41 min |
| Jul 25, 4:39 PM CDT | Tornado Warning | FSD | Brookings, Moody | 36 min |
| Jul 25, 4:52 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 38 min |
| Jul 25, 5:21 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Davison, Jerauld, Sanborn | 39 min |
| Jul 25, 5:31 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Lake, Miner, Sanborn | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.